A 40-year-old female asked:
Disclaimer

i just found out i have a vitamin d deficiency and the doctor ordered me 50,000iu vitamin d pills 1x/week for 4 weeks. i'm nervous, seems like a lot?

2 doctor answers
Dr. Robert Lang
51 years experience Endocrinology
Not a lot but...: That isn't a high dose unless taken daily for several months. However, it is probably vitamin D2 which is the synthetic form of the natural vitamin D3. It has been available for over 50 years but was not proven to be as good as the D3 form. In fact, a review of many studies has shows that it does not promote longevity or prevent fractures at all and the D3 does do both of those. Take D3 5000IU/day
Answered on May 1, 2016
1
1 comment
3
3 thanks
Dr. Richard Roberts
45 years experience Pediatrics
If morbidly obese, the D3 dose may need to be doubled or tripled, and may take 6 months to fill up the fat stores. Be sure to get a followup 25-OH-vitamin D level.
Jun 30, 2015
Dr. Randy Baker
39 years experience Holistic Medicine
Fine if D3,bad if D2: The 50, 000 unit dose of vit D may be D2, the prescription form. Research has shown this type may do more harm than good! any Doc who prescribes it is not informed of the research. Most adults need to take 5-8000 units/day of Vit D3 to achieve optimal levels (35-56,000 iu/wk). One usually does not get toxic unless taking 40,000 iu/day for months! See http://bit.ly/1hC250m & http://bit.ly/166DLiq
Answered on Jun 22, 2014
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 18-year-old male asked:
Dr. Robert Kneece
Specializes in Internal Medicine and Pediatrics
See evaluation: Difficult to say without seeing.There can be different types of tremors.When you are not doing things or just doing normal things like eating alone do ... Read More
A 27-year-old male asked:
Dr. Krishna Kumar
54 years experience Psychiatry
Gastritis, Stress: I understand your concern Gastritis can be due to: Long-term use of Aspirin, ibuprofen (Advil, Motrin) and Naproxen (Aleve, Anaprox) Excessive alcoho ... Read More
1
1 comment
1
1 thank
A female asked:
Dr. Gurmukh Singh
48 years experience Pathology
Likely so: I may have answered your question earlier and suggested that you see a gastro-entrologist to be tested for malabsorption.
2
2 thanks
A 19-year-old male asked:
Dr. Gurmukh Singh
48 years experience Pathology
See below: Do take the vitamin D prescribed by your doctor, and that will address the vitamin D deficiency For good health - Have a diet rich in fresh vegetables ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month